Texas, 2012

High Wind in Texas, March 11, 2012

March 11, 2012 · NWS MAF · 2 events in 1 county or zone

Increasing mid level winds ahead of a shortwave trough, and a tightening surface gradient over the area, resulted in high winds in portions of the Guadalupe Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Increasing mid level winds ahead of a shortwave trough, and a tightening surface gradient over the area, resulted in high winds in portions of the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 11, 12:45 PM MST, 6 minutes earlier.

Area forecast discussion, Mar 11, 12:45 PM MST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CDT SUN MAR 11 2012

.DISCUSSION...

NOT MANY CHANGES TO CURRENT FCST.  WV IMAGERY PLACES THE EXITING
UPPER TROUGH IN SW KS...W/GOOD SUBSIDENCE ON THE BACKSIDE...W/FLOW
ALOFT TRANSITIONING TO SW.  SFC ANALYSIS SHOWS A LEESIDE TROUGH HAS
DEVELOPED ALONG THE FRONT RANGE...KICKING SFC FLOW AROUND TO THE
SW.  SUNNY SKIES AND BREEZY DOWNSLOPE FLOW HAVE ALLOWED TEMPS TO
WARM INTO THE 60S.

OVERNIGHT...MODELS DEVELOP A SFC TROUGH SOUTH OF THE BIG BEND...AND
DEVELOP IT UP INTO THE WESTERN ZONES AND MAINTAIN IT THERE WELL INTO
THE EXTENDED.  THIS WILL SLOWLY BACK WINDS AROUND TO THE SE...FOR
MUCH AWAITED RETURN FLOW INTO THE WEEKEND.  MODELS BRING THE 50F
ISODROSOTHERM INTO THE LOWER TRANS PECOS BY 00Z TUESDAY...AND
QUICKLY INTO THE ERN 2/3RDS OF THE FA BY 12Z...SIMULTANEOUSLY
SHARPENING UP A DRYLINE.  BEGINNING WEDNESDAY NIGHT...THE GFS
BEGINS BRINGING A SERIES OF SHORTWAVES THRU THE FLOW ALOFT...FOR
CONTINUED ISOLATED CHANCES OF CONVECTION...MAINLY OVER THE SOUTHEAST
HALF OF THE CWA.  THURSDAY NIGHT LOOKS MOST PROMISING...W/THE GFS
BRINGING A PARTICULARLY STRONG SHORTWAVE INTO THE STOCKTON PLATEAU.
CHANCES SHOULD TAPER OFF FRIDAY AS BETTER ENERGY SINKS SE OF THE
AREA.  SW ALOFT THEN CONTINUES INTO THE WEEKEND...W/BOTH THE GFS AND
ECMWF BRINGING A DEEP UPPER TROUGH TO THE REGION BY
MIDWEEK.

FOR TEMPS...USED A BLEND OF GUIDANCE...AS THE MET IS TOO
RAMBUNCTIOUS ON HIGHS...AND THE GFS TOO TIMID.  IN THE
EXTENDED...TEMPS SHOULD STAY WELL ABOVE NORMAL...AND WE/VE STAYED
AOA MOS...ESPECIALLY ON MINS DUE TO RETURN FLOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              42  82  56  81  /   0   0   0  10
CARLSBAD NM                36  80  40  82  /   0   0   0   0
DRYDEN TX                  44  80  58  76  /   0   0   0  10
FORT STOCKTON TX           46  84  52  85  /   0   0   0   0
GUADALUPE PASS TX          46  71  52  73  /   0   0   0   0
HOBBS NM                   37  76  47  78  /   0   0   0   0
MARFA TX                   28  75  36  77  /   0   0   0   0
MIDLAND INTL AIRPORT TX    38  81  54  81  /   0   0   0  10
ODESSA TX                  42  85  55  75  /   0   0   0  10
WINK TX                    40  82  50  82  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

10/44
Hazardous weather outlook, Mar 11, 12:36 PM MST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
236 PM CDT SUN MAR 11 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-121945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
236 PM CDT SUN MAR 11 2012 /136 PM MDT SUN MAR 11 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AFTERNOON RELATIVE HUMIDITIES OF 15 TO 20 PERCENT ALONG WITH
SUSTAINED WINDS SPEEDS AROUND 20 MPH WILL RESULT IN ELEVATED FIRE
WEATHER CONDITIONS OVER SOUTHEAST NEW MEXICO...THE GUADALUPE AND
DAVIS MOUNTAINS...THE UPPER TRANS PECOS REGION AND THE WESTERN
PORTIONS OF THE TEXAS PERMIAN BASIN THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ISOLATED THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND FRIDAY ACROSS
THE TEXAS PERMIAN BASIN

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
March 11, 12:51 PM MST to 4:51 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS

High Wind, Guadalupe Mountains of Culberson County

When
March 11, 2:00 PM MST to 5:00 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
RAWS

High winds also occurred in the higher elevations of the Guadalupe Mountains. Sustained winds around 40 mph, and gusts around 60 mph, were registered for 4 hours.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365396, 365398.